Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 33, NWS Springfield, MO

March 25, 2003Wright County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 25, 2003, 6:37 AM CST for Wright County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2003, 6:37 AM CST (12:37 UTC)
Expired
Mar 25, 2003, 7:15 AM CST
In force
38 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Wright County, MO

The radar

The Springfield radar (KSGF), 79 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

289 
WUUS53 KSGF 251237
SVRSGF
MOC229-251315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
637 AM CST TUE MAR 25 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WRIGHT COUNTY IN MISSOURI

* UNTIL 715 AM CST

* AT 635 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 9 MILES NORTHWEST OF HARTVILLE...OR 23 MILES SOUTH OF
  LEBANON...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  WRIGHT COUNTY.

THE TOWNS OF GROVESPRING AND MANES ARE ALSO IN THE PATH OF THIS
STORM.

LAT...LON 3742 9272 3725 9266 3723 9226 3749 9225

$$

SUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 3:02 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Mar 25, 3:02 AM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
302 AM CST TUE MAR 25 2003

...FORECAST CONCERNS DEAL WITH PRECIPITATION CHANCES TODAY AND THE
AMOUNT OF WARMING BEFORE THE NEXT FRONT PUSHES THROUGH FRIDAY...

EARLY THIS MORNING...A COLD FRONT STRETCHED FROM ROUGHLY KPNC...TO
KSTL. THE RUC SHOWED ELEVATED INSTABILITY ALONG AND BEHIND THE
FRONT. BEST LI VALUES RANGED FROM -2 TO -5. SHOWERS AND A FEW
THUNDERSTORMS DEVELOPED IN THIS BAND OF INSTABILITY FROM NEAR
CHANUTE KANSAS TO SEDALIA MISSOURI.

LOOKING UPSTREAM...AN UPPER WAVE WAS FOUND JUST TO THE LEE OF THE
ROCKIES. THIS ENERGY WILL TRACK TOWARD THE AREA...AND HELP TO
TRIGGER SHOWERS AND THUNDERSTORMS. BEST Q-VECTOR FORCING FROM THIS
FEATURE WILL AFFECT SOUTHEAST KANSAS AND THE MISSOURI OZARKS BEFORE
NOON. HOWEVER...SOME FORCING LINGERS ACROSS SOUTH-CENTRAL MISSOURI
DURING THE EARLY AFTERNOON HOURS. WITH MARGINAL INSTABILITY...SEVERE
WEATHER IS NOT EXPECTED. HOWEVER...A FEW STORMS MAY PRODUCE SMALL
HAIL...AS FREEZING LEVELS ARE LOW.

HIGH PRESSURE WILL SETTLE IN BEHIND THE FRONT TONIGHT...ALLOWING FOR
DECREASING CLOUDS. THIS HIGH WILL SHIFT EASTWARD ON WEDNESDAY WHICH
WILL CAUSE A RETURN TO SOUTHERLY FLOW. TEMPERATURES SHOULD REBOUND
BACK INTO THE UPPER 60S ACROSS FAR SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI...AND INTO THE LOWER 60S OVER CENTRAL MISSOURI.

A STRONG UPPER WAVE WILL PUSH INTO THE ROCKIES BY THURSDAY...CAUSING
CYCLOGENESIS IN THE LEE OF THE ROCKIES. THIS WILL INCREASE THE
PRESSURE GRADIENT CAUSING SOUTHERLY WINDS TO INCREASE FURTHER. IN
ADDITION...ETA 850MB TEMPERATURES RANGE FROM 12 TO 14 DEGREES
ACROSS THE REGION. WITH BREEZY CONDITIONS...SHOULD BE ABLE TO MIX
THIS WARM AIR TO THE SURFACE. EXPECT TEMPERATURES RANGING FROM THE
MIDDLE 70S ACROSS SOUTHWEST MISSOURI...TO NEAR 70 ACROSS CENTRAL
MISSOURI.

COLD FRONT PUSHES INTO THE REGION BY EARLY FRIDAY MORNING. THIS
FRONT WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION
THURSDAY NIGHT INTO FRIDAY. WILL HAVE TO MONITOR HOW MUCH MOISTURE
WILL BE ASSOCIATED WITH THE SYSTEM. LATEST ETA DOESNT REALLY SHOW
THE GULF OPENING UP. ONLY A THIN BAND OF 5 TO 8 DEG C 850MB
DEWPOINTS ARE PROGGED WITH THE SYSTEM.

.SGF...
MO...NONE
KS...NONE

SAW
Hazardous weather outlook, Mar 25, 6:07 AM CST, 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251900-

HAZARDOUS WEATHER OUTLOOK...CORRECTED SPOTTER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
607 AM CST TUE MAR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS

  A FEW STORMS MAY PRODUCE HAIL UP TO AN INCH IN DIAMETER

  AREAS AFFECTED AND TIMING:

  SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS MORNING...LINGERING
  INTO THE EARLY AFTERNOON HOURS ACROSS SOUTH-CENTRAL MISSOURI.

  DISCUSSION:

  A COLD FRONT IS PUSHING THROUGH THE OZARKS REGION THIS
  MORNING...AS AN UPPER LEVEL DISTURBANCE TRACKS ACROSS THE PLAINS.
  THESE FEATURES WILL COMBINE WITH SOME WEAK INSTABILITY TO
  PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. AS THE FRONT PUSHES
  SOUTH...THE STORMS WILL TAPER OFF FROM NORTHWEST TO SOUTHEAST BY
  AFTERNOON. HOWEVER...A FEW STORMS MAY LINGER OVER SOUTH-CENTRAL
  MISSOURI DURING THE EARLY AFTERNOON HOURS. A FEW STORMS MAY
  PRODUCE HAIL UP TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  A COLD FRONT WILL PUSH INTO THE REGION LATE THURSDAY
  NIGHT...BRINGING THE POTENTIAL FOR STRONG THUNDERSTORMS THURSDAY
  NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

SAW

In the hours before

Local storm report, Mar 25, 6:07 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
607 AM CST TUE MAR 25 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 AM    9 S NORTHVIEW             MO   1 INCH HAIL
03/25/03   WEBSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 5:57 AM CSTSevere Thunderstorm WarningSGFGreene, Webster33 min
Mar 25, 6:12 AM CSTSevere Thunderstorm WarningSGFMaries, Miller63 min
Mar 25, 6:14 AM CSTSevere Thunderstorm WarningSGFChristian, Douglas61 min
Mar 25, 7:46 AM CSTSevere Thunderstorm WarningSGFDouglas, Texas44 min
Mar 25, 9:17 AM CSTSevere Thunderstorm WarningSGFShannon43 min
Mar 25, 10:17 AM CSTSevere Thunderstorm WarningSGFOregon28 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.